Kansas, 2010

Tornado and Hail in Kansas, May 16, 2010

May 16, 2010 · NWS ICT · 15 events in 5 counties and zones

A vigorous upper level disturbance sparked a handful of strong to severe thunderstorms across portions of central, south-central and southeast Kansas during the late afternoon and evening hours on the 16th. Some of the more notable severe weather reports include baseball size hail near Chetopa in Labette County, and a brief tornado touchdown near Penalosa in Kingman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A vigorous upper level disturbance sparked a handful of strong to severe thunderstorms across portions of central, south-central and southeast Kansas during the late afternoon and evening hours on the 16th. Some of the more notable severe weather reports include baseball size hail near Chetopa in Labette County, and a brief tornado touchdown near Penalosa in Kingman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 16, 2:16 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 16, 2:16 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT SUN MAY 16 2010

.DISCUSSION...

FORECAST CONCERNS WILL BE CHANCES OF SHOWERS AND STORMS LINGERING
TONIGHT...THEN CHANCES AGAIN FOR TUE AND WED.

TONIGHT-MON:
MCV ALONG THE KS/OK BORDER CONTINUES TO PRODUCE SOME SCATTERED
SHOWERS ACROSS SRN KS...WITH EVEN A FEW STORMS JUST SOUTH OF THE OK
BORDER...AS SURFACE INSTABILITY INCREASES ENOUGH FOR SOME STRONG
CONVECTION. THIS MCV IS JUST AHEAD OF THE MAIN SHORTWAVE SWINGING
ACROSS NW KS.  BOTH THE NAM AND GFS SHOW THIS SHORTWAVE CONTINUING
TO DRIFT EAST ACROSS KS TONIGHT...THIS WILL LEAD TO SOME LINGERING
WIDELY SCATTERED SHOWERS ACROSS MOST OF THE FORECAST AREA FOR THE
EVENING HOURS...BUT COVERAGE WILL PROBABLY BE THE HIGHEST FOR MOST
OF SRN KS AS MCV MOVES ACROSS THIS AREA...WHERE SOME ELEVATED
INSTABILITY WILL BE LOCATED.

SHORT WAVE LOOKS TO WEAKEN ACROSS ERN KS LATE TONIGHT...WITH SOME
CLEARING ACTUALLY POSSIBLE IN WRN SECTIONS OF THE FORECAST AREA.
THIS CLEARING COULD LEAD TO PATCHY FOG DEVELOPING BY MON MORNING.

MON NIGHT:
MODELS CONTINUE TO SUGGEST WARM ADVECTION AND MOISTURE TRANSPORT
WILL RETURN TO SOUTHWEST KS LATE MON NIGHT INTO EARLY TUE...FOR A
CHANCE OF ELEVATED CONVECTION DEVELOPING.  GFS HAS BEEN SHOWING THIS
FOR THE LAST COUPLE OF RUNS...WHILE THE NAM/WRF AND ECMWF ARENT AS
CONFIDENT IN THIS DEVELOPING. IF A CONVECTIVE COMPLEX CAN GET
GOING...LOOKS LIKE IT WILL TRACK EAST-SOUTHEAST INTO CENTRAL KS
EARLY ON TUE.  SO WILL KEEP A SMALL POP GOING IN SOUTH CENTRAL KS IN
CASE THIS DOES DEVELOP.

TUE-WED:
MODELS ARE ALSO COMING AROUND TO A SOLUTION OF A SHORTWAVE IN THE
SRN ROCKIES UNDERCUTTING A RIDGE BUILDING ACROSS THE NRN PLAINS AND
MOVING ACROSS THE SRN PLAINS BEGINNING ON TUE INTO WED. SOME
DIFFERENCES ON PLACEMENT OF THIS FEATURE AS IT MOVES OUT INTO THE
PLAINS...BUT MOST SOLUTIONS AGREE IN KEEPING MOST OF THE PRECIP
CHANCES WEST OR SOUTHWEST OF THE AREA UNTIL MAINLY TUES NIGHT INTO
WED.  INTERESTING SET UP FOR WED AS THIS SYSTEM PUSHES ALONG THE
KS/OK BORDER. BETTER LOW LEVEL MOISTURE AND INSTABILITY LOOKS TO
STAY JUST TO THE SOUTH OF THE BORDER...BUT WARM ADVECTION AND
ELEVATED BOUNDARY WILL GENERALLY BE LOCATED ACROSS SRN KS...FOR
EXTENDED PERIOD OF SHOWERS AND THUNDERSTORMS ACROSS SRN FOR WED.
BETTER INSTABILITY AND SHEAR LOOKS TO STAY SOUTH OF THE BORDER FOR A
SEVERE CHANCE...BUT  ELEVATED INSTABILITY AND MODEST SHEAR SUGGESTS
A STRONG STORM CHANCE AS THIS DISTURBANCE MOVES EAST ACROSS THE
AREA. WILL ALSO HAVE TO KEEP AN EYE ON WED FOR A HEAVY RAINFALL
CHANCE IN SRN KS.

THU-SAT:
UPPER LEVEL DISTURBANCE LOOKS TO MOVE EAST OF THE AREA BY THU
NIGHT...AS THE NEXT MAJOR SHORTWAVE MOVES INTO THE PACIFIC NW. WILL
KEEP SOME MINOR POPS IN FOR THU AFTERNOON...AS SHORTWAVE WEAKENS AS
IT MOVES EAST.  RIDGING BETWEEN THE TWO SYSTEMS AND EVENTUALLY
RETURN FLOW FROM THE SOUTH WILL LEAD TO A WARMER AND DRY PERIOD FOR
THE START OF THE WEEKEND.

KETCHAM

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN WILL BE THE RETURN OF IFR CONDITIONS
TONIGHT.

WATER VAPOR AND VIS SATELLITE IMAGERY CLEARLY SHOW THE UPPER LOW
CENTERED OVER EXTREME NW KS WITH SOME SHOWERS AND ISOLATED STORMS
CONTINUING TO AFFECT THE SW PORTION OF FORECAST AREA AHEAD OF DRIER
AIR PUSHING IN FROM THE WEST. WITH THE EXCEPTION OF KCNU...ALL SITES
HAVE CLIMBED TO ABOVE IFR CIGS WHICH HAS BEEN AIDED BY THE
SCATTERED SHOWERS. THESE SHOWERS WILL CONTINUE TO AFFECT SOUTH
CENTRAL AND SE KS THIS AFTERNOON. AS THE LOW PUSHES EAST WINDS WILL
FLIP BACK AROUND TO THE NORTH WHICH WILL ALLOW COOLER AIR TO
SATURATE THE LOWER LEVELS RESULTING IN A RETURN TO IFR CIGS.
CURRENTLY HAVE THE HIGHEST CONFIDENCE IN THESE LOWER CIGS FOR
CENTRAL KS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    53  71  53  69 /  40  10  30  20
HUTCHINSON      51  72  52  69 /  30  10  30  20
NEWTON          52  70  52  69 /  30  10  20  20
ELDORADO        52  70  51  70 /  40  10  20  20
WINFIELD-KWLD   53  72  52  70 /  50  10  20  30
RUSSELL         49  72  52  69 /  20  10  30  20
GREAT BEND      50  72  53  68 /  20  10  30  20
SALINA          51  71  51  71 /  20  10  10  10
MCPHERSON       51  71  51  70 /  20  10  20  20
COFFEYVILLE     54  71  52  70 /  40  10  10  20
CHANUTE         53  70  51  69 /  40  10  10  20
IOLA            53  70  51  69 /  30  10  10  10
PARSONS-KPPF    54  71  52  69 /  40  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 16, 3:49 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT SUN MAY 16 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
449 PM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE EASTERN HALF OF KANSAS THIS EVENING. STRONG NOR SEVERE
THUNDERSTORMS ARE NOT EXPECTED WITH THIS ACTIVITY.

PATCHY FOG IS POSSIBLE FOR AREAS WEST OF INTERSTATE 135 LATE
TONIGHT. VISIBILITIES COULD BE REDUCED TO AROUND 1 MILE IN LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FOG IS POSSIBLE FOR AREAS WEST OF INTERSTATE 135 EARLY ON
MONDAY MORNING. VISIBILITIES COULD BE REDUCED TO AROUND 1 MILE IN
LOW LYING AREAS.

THUNDERSTORMS WILL POSSIBLE ACROSS MUCH OF THE AREA FROM TUESDAY
THROUGH WEDNESDAY NIGHT. A FEW STRONG STORMS AND SOME WITH LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE ON WEDNESDAY...ESPECIALLY SOUTH OF
HIGHWAY 50 FROM EMPORIA TO HUTCHINSON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/LAWSON/KETCHAM

The radar

The Wichita radar (KICT), 99 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 funnel cloud, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Funnel Cloud, Greenwood

When
May 16, 4:09 PM CST
Where
Greenwood County, 3.06 mi WNW of Eureka Arpt
Reported by
Law Enforcement
Coordinates
37.870, -96.350

The funnel cloud never touched the ground.

Hail, Montgomery

When
May 16, 5:25 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.230, -95.710

Hail, Montgomery

When
May 16, 5:43 PM CST
Where
Montgomery County, 4.42 mi NE of Liberty
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.200, -95.550

Hail, Labette

When
May 16, 6:05 PM CST
Where
Labette County, Mound Vly
Measured
1 in hail
Reported by
Public
Coordinates
37.200, -95.420

Hail size ranged from dimes to quarters.

Hail, Labette

When
May 16, 6:26 PM CST
Where
Labette County, 3.5 mi N of Edna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.100, -95.360

Thunderstorm Wind, Labette

When
May 16, 6:31 PM CST to 6:41 PM CST
Where
Labette County, 3.8 mi NNW of Edna to 1.51 mi E of Edna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.102, -95.393

Estimated 60 mph winds affected a swath from 3 to 4 miles northwest of Edna, to just southeast of Edna. No damage was reported.

Hail, Labette

When
May 16, 6:56 PM CST
Where
Labette County, 3.92 mi E of Bartlett
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.040, -95.150

Report courtesy of KJRH TV out of Tulsa.

Hail, Labette

When
May 16, 7:00 PM CST to 7:05 PM CST
Where
Labette County, 2.13 mi SW of Chetopa to 2.1 mi S of Chetopa
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.009, -95.109

Baseball size hail fell near the State Line near Highway 59 south of Chetopa.

Hail, Labette

When
May 16, 7:06 PM CST
Where
Labette County, 0.88 mi NW of Chetopa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.090

Hail, Reno

When
May 16, 8:44 PM CST
Where
Reno County, 2.14 mi NNW of Plevna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.000, -98.310

Winds estimated at 40 to 50 mph occurred with the hail.

Tornado, Kingman

When
May 16, 9:00 PM CST to 9:03 PM CST
Where
Kingman County, 3.56 mi ENE of Cunningham to 4.07 mi ENE of Cunningham
Rating
EF0
Path length
0.77 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
37.670, -98.370

Tornado briefly touched down in an open field.

Hail, Kingman

When
May 16, 9:00 PM CST
Where
Kingman County, Penalosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -98.320

Hail, Reno

When
May 16, 9:06 PM CST
Where
Reno County, 1.64 mi W of Arlington
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.900, -98.210

Estimated winds of 30 mph occurred with the hail.

Hail, Kingman

When
May 16, 9:29 PM CST to 9:34 PM CST
Where
Kingman County, 3.5 mi N of Kingman Muni Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.720, -98.110

Nickel to quarter size hail covered the ground.

Hail, Kingman

When
May 16, 9:40 PM CST
Where
Kingman County, 2.59 mi ENE of Kingman Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.690, -98.080

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234300, 234301, 234302, 234303, 234304, 234317, 234306, 234308, 234309, 234310, 220949, 234311, 234312, 234313, 234315.